Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Mar 19, 2017, 6:37 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 19, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2017, 6:37 AM MDT (12:37 UTC)
- In effect from
- Mar 19, 2017, 1:00 PM MDT
- Expired
- Mar 19, 2017, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2930 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992 WWUS85 KABQ 191237 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 637 AM MDT Sun Mar 19 2017 ...RED FLAG WARNING TODAY 1 PM TO 8 PM FOR THE EASTERN PLAINS DUE TO STRONG WINDS AND LOW HUMIDITIES... .Several hours of critical fire weather conditions are expected this afternoon until sunset as an upper level trough passing north of New Mexico and a surface lee trough induce strong downslope winds across much of the eastern plains. Record and near record high temperatures, humidities below 10%, strong atmospheric mixing, and Haines Indices around 6 will exacerbate the fire weather concern. Union County and parts of Roosevelt County located south of Curry County are not included in this warning, because winds are expected to be a little too light there. NMZ103-191345- /O.CAN.KABQ.FW.A.0011.170319T1700Z-170320T0200Z/ Northeast Highlands- 637 AM MDT Sun Mar 19 2017 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. Critical fire weather conditions will favor locations near and east of Las Vegas, which is too limited an area to warrant a Red Flag Warning. So, the Fire Weather Watch is canceled. $$ NMZ104-108-200200- /O.UPG.KABQ.FW.A.0011.170319T1700Z-170320T0200Z/ /O.NEW.KABQ.FW.W.0011.170319T1900Z-170320T0200Z/ Northeast Plains-East Central Plains- 637 AM MDT Sun Mar 19 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM this afternoon to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...the eastern plains except Union County and portions of Roosevelt County that are south of Curry County. The most critical conditions are expected around mid afternoon. * 20 FOOT WINDS...20 to 30 mph with gusts around 40 mph. * RELATIVE HUMIDITY...less than 10%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:29 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 19, 3:29 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 329 AM MDT Sun Mar 19 2017 .SYNOPSIS... A ridge of high pressure over west TX will generate record warmth over NM through early this week. Very dry, hot, and windy conditions today over eastern NM will create dangerous fire conditions. A thin layer of moisture will move north into NM Monday and generate a few dry showers and storms with gusty winds near the higher terrain. An upper trough will approach the west coast Tuesday and Wednesday and increase winds over NM. This trough will move through the southern Rockies Thursday and really crank up the winds over eastern NM, as well as increase the chances for rain and very high terrain snow over northern NM. Temperatures will cool closer to normal with this system Thursday and Friday. && .DISCUSSION... Record heat will peak the next few days with some really impressive numbers for late March. 00Z GFS 700mb temps will soar to between +9C and +11C across NM thru Tuesday as a ridge of high pressure breaks down across the Permian Basin. These values are 99th percentile for late March and more typical of mid May. A surface low center over the TX/OK panhandles will result in downslope flow across eastern NM with high temps in the lower 90s til around Tuesday! These readings are nearly 30F above normal. Clouds will begin increasing in this pattern as a thin layer of mid level moisture advects north from Mexico and high clouds increase from the west ahead of an upper trough drifting east toward the west coast. Sufficient moisture and instability will result in a couple virga showers mainly over southern NM today then over a larger area of central NM Monday. This activity may produce dry lightning which could be problematic given the windy weather arriving Tuesday into Thursday. 700-500mb layer winds will steadily increase Tuesday and Wednesday as the upper trough organizes off the west coast. Deep mixing will create widespread breezy to windy conditions Tuesday and Wednesday. See the fire wx discussion below for details on critical fire wx conditions. The main jet core is expected to slide over southern NM Thursday and likely result in at least wind advisory conditions over the eastern plains. Meanwhile, models are trending slightly wetter with the Pacific frontal passage into northwestern NM Thursday and Thursday night. Little precip makes it to the Rio Grande Valley and nothing for the plains except wind. Strong cold advection with this system allows temps to cool closer to normal with the coldest low temps in at least 10 days. The potential is increasing for a more active pattern to develop behind this system. Extended guidance and ensembles are showing a wave train developing over the western CONUS through much of next week. Guyer && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING... The long stretch of record and near record warmth will continue today through Monday. High temperatures will generally vary around 16 to 26 degrees above normal each day. Haines Indices will mostly vary from 5-6, with strong atmospheric mixing each afternoon. An upper level trough will cross the northern Rockies today causing the ridge aloft to begin to break down. Stronger flow aloft and a surface lee trough will work with the strong atmospheric mixing to produce breezy to windy conditions along and east of the Sangre de Cristo, Sandia and Manzano Mountains. Because of a surface low over the northeast corner of New Mexico, the strongest winds will be found along and just north of the I-40 corridor from Clines Corners eastward. The westerly downslope flow will scour out yesterday's improved moisture with humidities plummeting below 10% across most of the forecast area. We will issue a Red Flag Warning for the eastern plains this afternoon and early evening, excluding Union and Roosevelt Counties where winds won't quite meet criteria. The northeast and east central highlands near and east of Las Vegas and Clines Corners will also experience red flag conditions for several hours today, but the coverage will be too small to issue a warning for either of those fire weather zones. In the wake of today's upper level trough temperatures will begin to trend downward Monday, as another weak shortwave trough crosses the central Rockies. Winds will weaken on Monday while remaining gusty as the aforementioned surface low spreads over a broader portion of the northeast and east central plains. In the wake of Monday's shortwave, and another weak one passing north of the area on Tuesday, a back door cold front is now progged to plunge into the eastern plains Tuesday afternoon and night. If the GFS is right, this front may reach all the way to the east slopes of the central mountain chain by Wednesday morning. This will probably cause humidities to rise above critical levels across the plains of Union County Tuesday, but strong southwest winds will scour out the moisture and farther south along our eastern border on Wednesday. e by Wednesday afternoon. Haines values generally persisting in the 4 to 6 range Tuesday and Wednesday, though values will begin to fall along the western border as an upper level trough approaches from the west. Models bring the upper level trough across NM from the west Wednesday night through Thursday night. The system may pinch off a closed low at some point over northern NM if the ECMWF is right. Winds aloft will strengthen before the system arrives on Wednesday, and there will continue to be strong atmospheric mixing with temperatures varying around 12 to 20 degrees above normal. As a result, several hours of critical fire weather conditions is expected along and east of the central mountain chain Wednesday afternoon, with briefer and more locally critical conditions expected farther west. Like the Haines Indices, humidities will begin to improve above critical thresholds along the western border on Wednesday. Precipitation with the storm system will favor the western and northern mountains Wednesday night through Thursday, with wrap around moisture lingering over northern areas Thursday night and possibly across the plains into Friday. The 700 mb temperatures are forecast to fall to around -1 to -4 C, so the mountains will probably see some snow. Winds will peak with t he storm system on Thursday when breezy to windy conditions are expected areawide. Locations along and east of the central mountain chain will probably feel wind gusts in the 50 to potentially 60 mph range. There will be a potential for another round of critical fire weather conditions east of the central mountain chain on Thursday. A ridge will build over the area from the west again on Friday, but another approaching trough may break it down with more strong wind possible Saturday. 44 && .AVIATION... 06Z TAF CYCLE Another round of IFR conditions and low clouds is expected across the southeast plains early this morning as a broad upper level trough crosses the Pacific northwest and our ridge of high pressure aloft begins to break down. Models typically under forecast how far northwest the low level moisture advects in this scenario, so this forecast brought IFR conditions into ROW despite VFR MOS guidance. Graphical guidance depicts the low cloud shield getting quite close to ROW. Low clouds will probably also make it to CVS and CVN, but downslope flow coming off the Caprock should keep them out of TCC. Stronger flow aloft and a surface lee trough with strong atmospheric mixing will result in breezy conditions along and east of the Sangre de Cristo, Sandia and Manzano Mountains from late morning through sunset. Also, an early season start to density altitude problems is possible today across eastern NM, where temperatures will rise up to 30 degrees above normal. This could make it hard to clear some of those mesas and buttes on takeoff. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 78 37 78 39 / 0 0 0 5 Dulce........................... 72 29 72 32 / 0 0 5 10 Cuba............................ 74 36 74 36 / 0 0 10 10 Gallup.......................... 76 28 76 29 / 0 0 5 5 El Morro........................ 72 28 71 29 / 0 0 10 10 Grants.......................... 77 30 76 32 / 0 0 10 10 Quemado......................... 74 41 74 40 / 0 0 5 5 Glenwood........................ 87 39 87 39 / 0 0 0 0 Chama........................... 68 31 68 33 / 0 0 5 5 Los Alamos...................... 72 44 74 46 / 0 0 5 10 Pecos........................... 72 39 73 40 / 0 0 5 5 Cerro/Questa.................... 75 33 75 34 / 0 0 5 5 Red River....................... 66 29 65 29 / 0 0 10 5 Angel Fire...................... 66 26 66 27 / 0 0 5 5 Taos............................ 73 28 74 30 / 0 0 5 0 Mora............................ 73 40 74 41 / 0 0 5 5 Espanola........................ 79 41 79 43 / 0 0 0 5 Santa Fe........................ 72 46 71 47 / 0 0 5 5 Santa Fe Airport................ 78 39 77 41 / 0 0 0 5 Albuquerque Foothills........... 79 51 78 52 / 0 0 0 5 Albuquerque Heights............. 81 49 79 50 / 0 0 0 5 Albuquerque Valley.............. 83 47 81 46 / 0 0 0 0 Albuquerque West Mesa........... 83 46 82 47 / 0 0 0 0 Los Lunas....................... 84 41 83 43 / 0 0 0 0 Rio Rancho...................... 82 46 81 48 / 0 0 0 5 Socorro......................... 85 47 85 46 / 0 0 0 0 Sandia Park/Cedar Crest......... 75 38 75 38 / 0 0 5 10 Tijeras......................... 77 39 77 41 / 0 0 5 5 Moriarty/Estancia............... 75 37 75 37 / 0 0 5 5 Clines Corners.................. 75 41 75 41 / 0 0 5 5 Gran Quivira.................... 77 47 77 47 / 0 0 5 5 Carrizozo....................... 80 46 80 46 / 0 0 5 0 Ruidoso......................... 78 41 78 41 / 10 5 20 10 Capulin......................... 75 43 74 46 / 0 0 5 5 Raton........................... 80 35 80 37 / 0 0 0 0 Springer........................ 80 37 79 38 / 0 0 0 0 Las Vegas....................... 77 39 78 41 / 0 0 5 5 Clayton......................... 88 49 86 47 / 0 0 0 5 Roy............................. 82 42 80 44 / 0 0 0 0 Conchas......................... 87 49 86 52 / 0 0 0 0 Santa Rosa...................... 87 49 85 52 / 0 0 0 0 Tucumcari....................... 92 46 90 47 / 0 0 0 0 Clovis.......................... 88 49 87 49 / 0 0 0 5 Portales........................ 87 50 86 51 / 0 0 0 5 Fort Sumner..................... 87 49 86 51 / 0 0 0 0 Roswell......................... 92 50 90 51 / 0 0 5 5 Picacho......................... 84 52 82 51 / 5 5 10 10 Elk............................. 80 49 79 49 / 10 5 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening for the following zones... NMZ104-108. &&
Hazardous weather outlook, Mar 19, 3:30 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 330 AM MDT Sun Mar 19 2017 NMZ501>540-201200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 330 AM MDT Sun Mar 19 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect this afternoon over portions of eastern NM where very dry, hot, and windy conditions will create critical fire weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday Virga showers and isolated dry thunderstorms are possible around high terrain late Monday afternoon. This activity will have the potential to produce wind gusts up to 50 mph and blowing dust. Critical fire weather conditions are likely again Wednesday and Thursday over portions of central and eastern New Mexico. Windy conditions are also possible across a large area of the state Wednesday, Thursday, and Friday. The strongest winds are expected over the eastern plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.